Georgia, 2011Hail and Damaging Winds in Georgia, July 1, 2011
July 1, 2011 · NWS CHS · 4 events in 1 county or zone
A shortwave trough moved into the region from the north, spurring scattered thunderstorm development across southern South Carolina. The sea breeze then pushed inland and interacted with the storms, resulting in additional storm development and cell merges that meandered southwest into eastern Georgia before dissipating in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved into the region from the north, spurring scattered thunderstorm development across southern South Carolina. The sea breeze then pushed inland and interacted with the storms, resulting in additional storm development and cell merges that meandered southwest into eastern Georgia before dissipating in the early evening hours. DCAPE values were between 1000-1100 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 2:16 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 2:16 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT FRI JUL 1 2011
.SYNOPSIS...
WEAK HIGH PRESSURE WILL SETTLE INTO THE AREA TONIGHT. ATLANTIC
HIGH PRESSURE WILL THEN PREVAIL THROUGH THE HOLIDAY WEEKEND INTO
EARLY NEXT WEEK. A COLD FRONT WILL APPROACH THE REGION AND STALL
JUST NORTH OF THE FORECAST AREA MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FORECAST AREA WILL LINGER BETWEEN A PERSISTENT UPPER TROUGH
ACROSS THE EAST COAST AND A BUILDING UPPER RIDGE OVER THE CENTRAL
UNITED STATES. A SERIES OF WEAK SHORTWAVES WILL STEADILY SHIFT
SOUTHWARD BETWEEN THE TWO FEATURES ALOFT THROUGH TONIGHT. ALTHOUGH
LATEST RUC SOUNDINGS INDICATE PWAT VALUES ARE ONLY 1.4 INCHES THIS
AFTERNOON...THE PRESENCE OF UPPER LEVEL SUPPORT AND A ROBUST
SEABREEZE HAS ALLOWED ISOLATED CONVECTION TO INITIATE ONCE AGAIN.
THUNDERSTORMS WILL MAINLY DEVELOP INLAND OF THE SEABREEZE FOR THE
REMAINDER OF THE AFTERNOON. WHILE COVERAGE WILL BE SPARSE...GIVEN
DCAPES OF 1000-1200 J/KG AND THE DRY AIR ALOFT...A FEW OF THE
LARGER STORMS COULD PRODUCE STRONG TO DAMAGING DOWNBURST WINDS AND
EVEN SOME LARGE HAIL...ESPECIALLY WHERE BOUNDARY INTERACTIONS
OCCUR.
COVERAGE WILL STEADILY DIMINISH FROM EAST TO WEST...AS THE
SEABREEZE PUSHES INLAND AND DIURNAL INSTABILITY WANES. HAVE
DECREASED POPS BELOW 15 PERCENT AFTER 8 PM EDT...WITH SCATTERED
CUMULUS DISSIPATING TO MOSTLY CLEAR SKIES OVERNIGHT. LIGHT WINDS
AND CLEAR SKIES WILL SUPPORT DECENT RADIATIONAL COOLING AND LOW
TEMPERATURES IN THE UPPER 60S TO AROUND 70 AWAY FROM THE COAST.
THE MAIN CONCERN AFTER SUNSET WILL BE THE ONGOING SMOKE ACROSS
CHARLESTON COUNTY AND THE COASTAL WATERS...AS WELL AS FOG POTENTIAL
OVERNIGHT. PATCHY FOG IS POSSIBLE DURING THE EARLY MORNING
HOURS...ESPECIALLY IN AREAS THAT RECEIVE ANY RAINFALL THIS
AFTERNOON. ALTHOUGH THE SMOKE PLUME FROM FIRES IN NORTH CAROLINA
IS DIFFUSE IN SATELLITE IMAGERY...SOME OBSERVATIONS ON THE
CHARLESTON COUNTY COAST ARE DOWN TO 3 MILES AT 3 PM EDT. THE
INLAND PROGRESSION OF THE SEABREEZE WILL PULL MORE STABLE MARINE
AIR INTO THE COASTAL COUNTIES BY LATE AFTERNOON/EARLY
EVENING...WHILE POSSIBLY ADVECTING OFFSHORE SMOKE FARTHER INLAND.
ONCE THE NOCTURNAL INVERSION SETS UP AFTER SUNSET...LINGERING
SMOKE IS ALSO MORE LIKELY TO BECOME TRAPPED AND SETTLE OVER THE
FORECAST AREA. HAVE THUS HEIGHTENED SMOKE WORDING IN THE FORECAST
FROM PATCHY TO AREAS THIS EVENING/OVERNIGHT FOR THE CHARLESTON TRI
COUNTY AREA...BEAUFORT COUNTY...AND MOST OF THE COASTAL WATERS.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
DEEP LAYER RIDGE OF HIGH PRESSURE CENTERED WEST OF THE AREA WILL
PERSIST THROUGH THE PERIOD. RAIN CHANCES WILL MAINLY BE THE TYPICAL
AFTERNOON/EVENING VARIETY...LIKELY INCREASING SLIGHTLY EACH DAY AS
DEEPER MOISTURE INCREASES. OVERALL...THE BEST CHANCES SHOULD BE
INLAND FROM THE IMMEDIATE COAST. HIGHS ABOVE NORMAL IN THE MID TO
UPPER 90S OVER THE WEEKEND...AND LIKELY JUST MID 90S MONDAY DUE TO
INCREASED CLOUD COVER. WITH DEWPOINTS LIKELY MIXING OUT IN TO
THE 60S DURING PEAK HEATING...HEAT INDICES SHOULD REMAIN BELOW
ADVISORY LEVELS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER LEVEL RIDGE MENTIONED ABOVE WILL WEAKEN AND SHIFT WESTWARD
DURING THIS PERIOD AS A BROAD UPPER TROUGH DEVELOPS OVER THE EASTERN
1/3 OF THE COUNTRY. GIVEN LOWER UPPER HEIGHTS...BETTER DEEP LAYER
MOISTURE AND THE POTENTIAL FOR UPPER LEVEL DISTURBANCES TO MOVE
ACROSS THE AREA...HAVE TRENDED POPS UP INTO THE CHANCE CATEGORY
DURING THE AFTERNOONS THROUGH THE PERIOD. A WEAK SURFACE FRONT MAY
STALL JUST NORTH OF THE REGION ON TUESDAY...WHICH COMBINED WITH A
LEE TROUGH AND SEA BREEZE BOUNDARY...SHOULD ALLOW FOR AT LEAST
SCATTERED AFTERNOON AND EVENING CONVECTION. THE SURFACE FLOW WILL BE
WEAK SOUTHERLY THROUGH THE PERIOD...WHICH SHOULD ALLOW DECENT INLAND
PENETRATION OF THE SEA BREEZE...ESPECIALLY NORTH OF THE SAVANNAH
RIVER.
TEMPERATURES ARE EXPECTED TO BE CLOSER TO NORMAL DURING THIS PERIOD.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
HAVE MAINTAINED PREVAILING VFR CONDITIONS THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV...WITH THE EXCEPTION OF A FEW HOURS THIS
AFTERNOON OF INTERMITTENT MVFR VISIBILITIES DUE TO SMOKE AT KCHS.
WILL NEED TO MONITOR SMOKE TRENDS AS THE SEA BREEZE PUSHES
INLAND...SINCE ADDITIONAL SMOKE COULD ADVECT ONSHORE BEFORE
SUNSET.
REDUCED VISIBILITIES AT KCHS COULD EASILY PERSIST THROUGH THE
EVENING AND OVERNIGHT HOURS. PATCHY FOG COULD ONCE AGAIN DEVELOP
ACROSS SOUTHEAST GEORGIA AND IMPACT KSAV EARLY SATURDAY MORNING.
HAVE KEPT BOTH SITES VFR OVERNIGHT FOR NOW...HOWEVER MORE
SIGNIFICANTLY REDUCED VISIBILITIES CANNOT BE RULED OUT...AS
LINGERING LOW LEVEL MOISTURE AND SMOKE BECOME TRAPPED UNDER THE
INVERSION. WILL REEVALUATE OVERNIGHT VISIBILITIES AT NEXT TAF
ISSUANCE.
EXTENDED AVIATION OUTLOOK...MAINLY VFR THROUGH EARLY NEXT WEEK.
&&
.MARINE...
WEAK HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE ACROSS
THE COASTAL WATERS THROUGH THE NEAR TERM PERIOD. AS A RESULT...LIGHT
SURFACE FLOW HAS MAINLY BEEN DRIVEN BY THE INLAND SEABREEZE
PROGRESSION THIS AFTERNOON. SOUTHEAST WINDS 10 TO 15 KT WILL
GRADUALLY DECREASE OVERNIGHT AS LAND BREEZE CIRCULATIONS SET UP
TOWARD SATURDAY MORNING. A SMALL EAST TO SOUTHEAST SWELL IS
BECOMING NOTICEABLE OVER THE ATLANTIC WATERS...BUT COMBINED SEAS
WILL BE HELD AT 3 FT OR LESS THROUGH TONIGHT.
SATELLITE PICTURES SUGGEST PATCHY SMOKE IS STILL COVERING PORTIONS
OF THE COASTAL WATERS THIS AFTERNOON...WITH VISIBILITIES LIKELY
DOWN NEAR 3 NM AT TIMES. WILL CONTINUE TO MENTION PATCHY SMOKE
THROUGH THE AFTERNOON...INCREASING TO AREAS OF SMOKE OVERNIGHT.
SATURDAY THROUGH WEDNESDAY...NO HIGHLIGHTS EXPECTED THROUGH THE
PERIOD AS HIGH PRESSURE REMAINS OVER AND JUST EAST OF THE REGION.
SOUTHERLY WINDS OF 15 KT OR LESS AND SEAS OF 3 TO 4 FEET OR LESS
SHOULD PERSIST. WINDS NEAR THE COAST WILL INCREASE TO NEAR 15 KT
EACH AFTERNOON WITH THE SEA BREEZE. FOR MONDAY...WINDS MAY SURGE UP
TO 15 TO 20 KT AS A SURFACE TROUGH OF LOW PRESSURE INLAND BRIEFLY
STRENGTHENS OVER THE MID ATLANTIC AND CAROLINAS IN RESPONSE TO AN
UPPER LEVEL TROUGH.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 1, 3:02 AM EST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
402 AM EDT FRI JUL 1 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-020815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
402 AM EDT FRI JUL 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Local storm report, Jul 1, 4:44 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 2 E EARLY BRANCH 32.75N 80.89W
07/01/2011 HAMPTON SC 911 CALL CENTER
DISPATCH CENTER REPORTED A TREE DOWN NEAR INTERSECTION
OF FICKEN RD AND OLD SALKEHATCHIE RD.
&&
EVENT NUMBER CHS1100609
JRLLocal storm report, Jul 1, 4:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SSE GRAYS 32.65N 81.01W
07/01/2011 E1.00 INCH JASPER SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL AND 40 MPH
WIND GUSTS.
&&
EVENT NUMBER CHS1100610
JRLLocal storm report, Jul 1, 5:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 2 WNW GILLISONVILLE 32.62N 81.04W
07/01/2011 E1.00 INCH JASPER SC PUBLIC
DIME TO QUARTER SIZE HAIL
&&
EVENT NUMBER CHS1100611
JRLLocal storm report, Jul 1, 5:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 4 NW GRAYS 32.71N 81.08W
07/01/2011 HAMPTON SC LAW ENFORCEMENT
TREE DOWN ON SC HWY 3 OUTSIDE OF GRAYS.
&&
EVENT NUMBER CHS1100612
JRLLocal storm report, Jul 1, 5:12 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG GRAYS 32.67N 81.02W
07/01/2011 JASPER SC 911 CALL CENTER
TREES DOWN AT HERITAGE RD AND GRAYS HWY.
&&
EVENT NUMBER CHS1100613
JRLLocal storm report, Jul 1, 5:16 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
616 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 3 W GILLISONVILLE 32.61N 81.06W
07/01/2011 JASPER SC 911 CALL CENTER
TREES DOWN ON WOODSVILLE RD.
&&
EVENT NUMBER CHS1100614
JRLThunderstorm Wind, Effingham
- When
- July 1, 5:31 PM EST to 5:32 PM EST
- Where
- Effingham County, 3.27 mi NNE of Stillwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 32.420, -81.220
The Effingham County Dispatch Center reported trees down on Union Spring Road, 3 miles north-northeast of Stillwell, Georgia.
Thunderstorm Wind, Effingham
- When
- July 1, 5:31 PM EST to 5:32 PM EST
- Where
- Effingham County, 3 mi SSE of Berrys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 32.430, -81.250
The Effingham County Dispatch Center reported trees down on Stillwell Clyo Road, 4 miles south-southeast of Clyo, Georgia.
Hail, Effingham
- When
- July 1, 5:44 PM EST to 5:45 PM EST
- Where
- Effingham County, 2.76 mi N of Guyton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.370, -81.380
A trained weather spotter reported nickel size hail in Springfield, Georgia.
Thunderstorm Wind, Effingham
- When
- July 1, 5:44 PM EST to 5:45 PM EST
- Where
- Effingham County, 2.76 mi N of Guyton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.370, -81.380
A trained weather spotter reported a tree down in Springfield, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333827, 333828, 333826, 333829.